Skip to main content

Characterizations of zero-dimensional complete intersections


Given a 0-dimensional subscheme \({\mathbb X}\) of a projective space \({\mathbb P}^n_K\) over a field K, we characterize in different ways whether \({\mathbb X}\) is the complete intersection of n hypersurfaces. Besides a generalization of the notion of a Cayley–Bacharach scheme, these characterizations involve the Kähler and the Dedekind different of the homogeneous coordinate ring of \({\mathbb X}\) or its Artinian reduction. We also characterize arithmetically Gorenstein schemes in novel ways and bring in further tools such as the module of regular differential forms, the fundamental class, and the Jacobian module of \({\mathbb X}\). Throughout we strive to work over an arbitrary base field K and keep the scheme \({\mathbb X}\) as general as possible, thereby improving several known characterizations.

This is a preview of subscription content, access via your institution.


  • The ApCoCoA Team. ApCoCoA: approximate computations in commutative algebra (2007).

  • Bruns, W., Herzog, J.: Cohen–Macaulay Rings Cambridge Stud. Adv. Math., vol. 39. Cambridge University Press, Cambridge (1993)

    Google Scholar 

  • Bourbaki, N.: Commutative Algebra, Chap. 1–7. Springer, Berlin (1989)

    MATH  Google Scholar 

  • Davis, E.D., Geramita, A.V., Orecchia, F.: Gorenstein algebras and the Cayley–Bacharach theorem. Proc. Am. Math. Soc. 93, 593–597 (1985)

    MathSciNet  Article  MATH  Google Scholar 

  • Davis, E., Maroscia, P.: Complete intersections in \({\mathbb{P}^2}\): Cayley–Bacharach characterizations. In: Complete Intersections- Acireale 1983. In: Lecture Notes in Mathematics, vol. 1092, pp. 253–269 (1984)

  • Eisenbud, D.: Commutative algebra with a view toward algebraic geometry. In: Grad. Texts in Math., vol. 150. Springer, New York (1995)

  • Griffiths, P., Harris, J.: Residues and zero-cycles on algebraic varieties. Ann. Math. 108, 461–505 (1978)

    MathSciNet  Article  MATH  Google Scholar 

  • Geramita, A.V., Kreuzer, M., Robbiano, L.: Cayley–Bacharach schemes and their canonical modules. Trans. Am. Math. Soc. 339, 163–189 (1993)

    MathSciNet  Article  MATH  Google Scholar 

  • Geramita, A.V., Maroscia, P.: The ideal of forms vanishing at a finite set of points in \(\mathbb{P}^n\). J. Algebra 90, 528–555 (1984)

    MathSciNet  Article  MATH  Google Scholar 

  • Geramita, A.V., Orecchia, F.: On the Cohen–Macaulay type of \(s\)-lines in \(\mathbb{A}^{n+1}\). J. Algebra 70, 116–140 (1981)

    MathSciNet  Article  MATH  Google Scholar 

  • Goto, S., Watanabe, K.: On graded rings I. J. Math. Soc. Jpn. 30, 179–213 (1978)

    Article  MATH  Google Scholar 

  • Herzog, J., Kunz, E., Waldi, R.: Der kanonische Modul eines Cohen–Macaulay Rings. Lect. Notes in Math., vol. 238. Springer, Heidelberg (1971)

  • Kreuzer, M., Linh, T.N.K., Long, L.N.: Kähler differentials and Kähler differents for fat point schemes. J. Pure Appl. Algebra 219, 4479–4509 (2015)

    MathSciNet  Article  MATH  Google Scholar 

  • Kreuzer, M.: On 0-dimensional complete intersections. Math. Ann. 292, 43–58 (1992)

    MathSciNet  Article  MATH  Google Scholar 

  • Kreuzer, M.: On the canonical module of a 0-dimensional scheme. Can. J. Math. 141, 357–379 (1994)

    MathSciNet  Article  MATH  Google Scholar 

  • M. Kreuzer: Beiträge zur Theorie der nulldimensionalen Unterschemata projektiver Räume, Regensburger Math. Schr. 26, Universität Regensburg (1998)

  • Kreuzer, M.: On the canonical ideal of a set of points, Boll. U.M.I. (8) 1-B, 221–261 (2000)

  • Kreuzer, M., Migliore, J., Nagel, U., Peterson, C.: Determinantal schemes and Buchsbaum–Rim sheaves. J. Pure Appl. Algebra 150, 155–174 (2000)

    MathSciNet  Article  MATH  Google Scholar 

  • Kreuzer, M., Robbiano, L.: Commutational Commutative Algebra 1. Springer, Heidelberg (2000)

    MATH  Google Scholar 

  • Kreuzer, M., Robbiano, L.: Commutational Commutative Algebra 2. Springer, Heidelberg (2005)

    MATH  Google Scholar 

  • Kunz, E.: Introduction to commutative algebra and algebraic geometry. Birkhäuser, Boston (1985)

    MATH  Google Scholar 

  • Kunz, E.: Kähler differentials. In: Adv. Lectures Math. Wieweg Verlag, Braunschweig (1986)

  • Kunz, E.: Holomorphe Differentialformen auf algebraischen Varietäten mit Singularitäten I. Manuscripta Math. 15, 91–108 (1975)

    MathSciNet  Article  MATH  Google Scholar 

  • Kunz, E.: Differentialformen auf algebraischen Varitäten mit Singularitäten II. Abh. Math. Sem. Univ. Hamburg 47, 42–70 (1978)

    MathSciNet  Article  MATH  Google Scholar 

  • Kunz, E., Waldi, R.: Regular differential forms. Contemporary Mathematics, vol. 79. Am. Math. Soc., Providence (1988)

  • Long, Le Ngoc: Various Differents for 0-Dimensional Schemes and Appplications. Universtät Passau, Passau (2015)

    Google Scholar 

  • Lenstra, H.W.: Complete intersections and Gorenstein rings. In: Conference on Elliptic Curves and Modular Forms, Hong Kong, pp. 99–109 (1993)

  • Morandi, P.: Field and Galois Theory. Springer, New York (1996)

    Book  MATH  Google Scholar 

  • Scheja, G., Storch, U.: Über Spurfunktionen bei vollständigen Durchschnitten. J. Reine Angew. Math. 278(279), 174–190 (1975)

    MathSciNet  MATH  Google Scholar 

  • Wiebe, H.: Über homologische Invarianten lokaler Ringe. Math. Ann. 179, 257–274 (1969)

    MathSciNet  Article  MATH  Google Scholar 

  • Wiles, A.: Modular elliptic curves and Fermat’s Last Theorem. Ann. Math. 141, 443–551 (1995)

    MathSciNet  Article  MATH  Google Scholar 

  • Zariski, O., Samuel, P.: Commutative Algebra, vol. 1. van Nostrand, Princeton (1958)

    MATH  Google Scholar 

Download references


This paper is partially based on the L. N. Long’s dissertation (Long 2015). M. Kreuzer and L. N. Long thank Jürgen Herzog and Ernst Kunz for their encouragement to elaborate the results presented here. We are also grateful to Uwe Storch for pointing out the characterization in Scheja and Storch (1975). Moreover, we thank the Mathematics Department of IISc Bangalore (India), and in particular Dilip Patil, for their kind hospitality during part of the preparation of this paper. Last, but not least, we are extremely thankful to the referee for his very detailed and enlightening comments.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Martin Kreuzer.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Kreuzer, M., Long, L.N. Characterizations of zero-dimensional complete intersections. Beitr Algebra Geom 58, 93–129 (2017).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Zero-dimensional scheme
  • Complete intersection
  • Kähler different
  • Dedekind different
  • Arithmetically Gorenstein scheme
  • Cayley–Bacharach scheme
  • Hilbert function

Mathematics Subject Classification

  • Primary 14M10
  • Secondary 13N05
  • 13C40
  • 13D40
  • 14M05